MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA GLIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA GLIDEWIRE; WIRE, GUIDE, CATHETER
Model Number GS3506
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility reported that during a vascular procedure in ir, the tip of the stiff angled glidewire broke off in a collateral vessel.The tip could not be retrieved before the end of the procedure.There was no blood loss reported.The injury involved the tip of the glidewire breaking off and being left inside a collateral artery.No direct allegation has been made.Pre-procedure condition: the patient presented with prolonged bleeding during dialysis treatments.An angiogram confirmed a total cephalic arch occlusion.Additional information was received on 3 sept 2024: there was no harm to the patient's vessel.The physician attempted to cross a total occlusion in the patient's cephalic arch.Although the occlusion was not crossed, no harm was caused.The tip was left in the stenosis as it is in a stable position with little risk of migration.The patient is stable and experienced no adverse effects from the event.The sample was in the body and in contact with blood but was wiped off before collection.It is not contaminated by infectious agents or anti-cancer agents.
 
Additional Manufacturer Narrative
A3b: gender: n/a.D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.E3: occupation: ir lab manager.The actual sample has not been received.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.Review of the manufacturing record and the shipping inspection record of the product code involved and lot# confirmed that there was not any anomaly in them.A search of the complaint file found no other reports of similar issues with the product having the same product code and lot number from other facilities terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.
 
Additional Manufacturer Narrative
This report is being sent as follow-up no.1 to update section d9, section h3, and to provide the completed investigation results.The actual device has been returned for evaluation.A visual inspection of the actual sample was conducted.The distal end of the guidewire was found to be fractured.The length of the main body of the guidewire measured approximately 1485 mm.Considering that the specified length of this product is 1500 mm, it is likely that approximately 15 mm is missing.The appearance of the actual sample was examined using a digital microscope.No exposure of the core wire was observed at the fracture site.However, stretching in the outer layer was noted near the fracture.Additionally, no anomalies such as scratches were found in other areas.Electron microscopic inspection of the actual sample revealed scratches, wrinkles, and torn shapes on the outer layer of the fractured area.Dimensional inspection of the outer diameter of the undamaged parts near the fracture was confirmed to meet the factory's specifications.No anomalies were detected.The outer layer of the actual sample was removed to examine the appearance of the core wire using an electron microscope.No tapering was observed on the side of the core wire, while a radial pattern was visible on the top surface of the core wire.X-ray fluoroscopic inspection inside the actual sample revealed that the fractured end of the core wire was located approximately 3 mm from the fractured end of the outer layer.The historical investigation of the product code and lot number involved revealed no anomalies in the manufacturing record or the shipping inspection record.Additionally, no similar cases have been reported from other facilities.Based on our previous experiences, we conducted a simulation test to examine the fracture of the guidewire.When a continuous one-way torque load was applied to a curved guidewire, no tapering was observed on the side of the core wire at the fractured section, and a radial pattern was noted on the fracture surface of the core wire.Additionally, when a continuous one-way torque load was applied to a curved guidewire until the core wire fractured, and then torque load and tensile load were simultaneously applied, the outer layer of the guidewire fractured, resulting in a stretched end and wrinkled surface.This condition was found to resemble that of the actual sample.Based on the investigation results, no anomalies were found in the manufacturing record and the product inspection record.As a possible cause of the occurrence, it is likely that continuous torque load was applied to the actual sample in a curved state, leading to metal fatigue and subsequent fracture of the core wire.Additionally, when a torque load and a tensile load were applied simultaneously, the outer layer of the guidewire experienced stretching and fracture.The estimated missing length of the actual sample is approximately 15 mm.The quality of this product is assured by the factory through several inspections and control measures.Eddy current flaw detection is used to confirm that there are no cracks in the core wire along its entire length.The outer diameter of the core wire is controlled to ensure the strength of the wire.Before the product packaging process, a 100% visual inspection is performed to confirm that there are no anomalies such as kinks or scratches.Eddy current flaw detection: when an alternating current is passed through a coil, a magnetic field is generated in the direction perpendicular to the current.When the coil is brought close to the conductor (core), an eddy current is generated on the surface of the conductor.If any anomaly, including a crack, is present in the conductor, the eddy current avoids the crack and flows around the conductor, causing a change in flow compared to when there is no crack.This method of detecting changes in the flow of eddy currents to search for cracks is called eddy current flaw detection.The instructions for use (ifu) of this product indicates as follows.If any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.

Brand Name
GLIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave
suite 320
somerset, NJ 08873
4103927218
MDR Report Key20317344
Report Number9681834-2024-00170
Device Sequence Number12708407
Product Code DQX
UDI-Device Identifier04987350773593
UDI-Public(01)04987350773593(17)251130(10)231204
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2025
Device Model NumberGS3506
Device Catalogue NumberRF*PA35153A
Device Lot Number231204
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer09/19/2024
Initial Report FDA Received Date09/27/2024
Supplement Report FDA Received Date10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/04/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR HIFLO SHEATH, 4FR .038 BERNSTEIN CATHETER.
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexMale